Hail, Weston
- When
- July 26, 7:13 PM MST
- Where
- Weston County, 13 mi WSW of Newcastle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.788, -104.441
A thunderstorm briefly became severe over central Weston County, producing large hail west of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over central Weston County, producing large hail west of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 4:18 PM MST, 2 hours 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 518 PM MDT Thu Jul 26 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 114 PM MDT Thu Jul 26 2018 Water vapor shows west northwest flow aloft extending from the Pac NW through the Northern Plains. Embedded short wave that brought this morning's convection is now pushing through central SD. Next upstream wave is noted just east of the Rockies, aiding in convective initiation over the Bighorns. Even stronger upper wave is digging across southern BC/Alberta. At the surface, high pressure covers the Dakotas with lee trof from central WY through eastern CO. Convection will develop from northeast WY into southwest SD this afternoon and evening with approaching short wave. CAMS suggesting a few stronger storms this afternoon/early evening in that area, which is supported by MLCAPE up to 1500J/kg and effective bulk shear up to 50kts. CAMS show another round of storms crossing that same general area late this evening and overnight. The more robust wave (currently over southern BC/Alberta) will arrive on Friday. Severe parameters are expected to be better for more widespread storms across our area, but there is some question as to the timing of this wave. If the wave arrives earlier in the day, which some models suggest, then the overall severe threat will be limited. However, if it arrives later in the day and allows more surface heating, there will be more instability and a better risk for more widespread severe storms. If the latter scenario plays out, the better corridor for severe storms will be from northeast WY through southwest SD. Current thinking is that the upper wave will arrive a bit too early, thus reducing the overall severe threat. Disturbed northwest flow aloft will lead to daily chances for storms through the weekend, along with cooler than average temps. Upper ridge then amplifies through the Northern Rockies early next for drier and warmer weather. A more unsettled pattern may develop mid/late week. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 511 PM MDT Thu Jul 26 2018 Showers/thunderstorms will track acrs northeastern WY/southwestern SD this evening with local MVFR/IFR around the storms. Chances of storms increase early Fri and continue through the day as staionary front remains along front range of WY and easterly winds bring moisture to the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...55
Hazardous Weather Outlook National Weather Service Rapid City SD 540 AM MDT Thu Jul 26 2018 SDZ012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-271145- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 540 AM MDT Thu Jul 26 2018 /640 AM CDT Thu Jul 26 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop later today into tonight. Widespread severe weather is not expected...but a strong to severe thunderstorm cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Strong to severe storms will be possible at times, especially on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-271145- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon- 540 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 500 PM MDT THU JUL 26 2018 SDZ028-029-WYZ057-058-262330- Central Black Hills SD-Southern Black Hills SD-Weston WY- Wyoming Black Hills WY- 500 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Moon, or 6 miles northeast of Newcastle, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moon, Bear Mountain Lookout, Medicine Mountain and Jewel Cave National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4387 10420 4400 10414 4393 10365 4368 10378 TIME...MOT...LOC 2300Z 290DEG 23KT 4391 10409 Calderon
Special Weather Statement National Weather Service Rapid City SD 718 PM MDT THU JUL 26 2018 WYZ057-058-270200- Weston WY-Wyoming Black Hills WY- 718 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WESTON COUNTY UNTIL 800 PM MDT... At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Osage, or 19 miles northwest of Newcastle, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4404 10466 4412 10452 4390 10418 4376 10444 TIME...MOT...LOC 0118Z 321DEG 17KT 4402 10451 Calderon
The Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765876.